Dr. Bray Links

Tuesday, September 27, 2016

Antidepressant-Induced Female Sexual Dysfunction

Antidepressant-Induced Female Sexual Dysfunction

Treatment with antidepressant medications can cause difficulty with sexual function in the domains of sexual desire, arousal, and orgasm. Rates of sexual dysfunction with antidepressant use are very high, particularly during the adjustment phase. Medications with the greatest serotonin effect are associated with the highest rates of sexual dysfunction. Determining the cause of the sexual dysfunction (underlying mood disorder vs medication-induced vs other contributing factors, eg, relationship concerns, chronic medical conditions) can be challenging for the clinician. Assessment of sexual functioning is important, not only at the initial visit but also at subsequent visits and can be accomplished with direct inquiry. Treatment options for antidepressant-associated sexual dysfunction include pharmacological strategies such as drug discontinuation or dose reduction but may not be feasible; drug holidays may cause discontinuation symptoms and may lead to nonadherence and relapse. Augmentation, switching to medications with fewer adverse sexual effects, or starting a medication with a better adverse effect profile a priori may be preferable strategies. Behavioral strategies include exercise, scheduling sexual activity, vibratory stimulation, and psychotherapy. Complementary and integrative treatments require additional study but include acupuncture, maca root, saffron, or R demascena oil.



No comments:

Post a Comment